The most common drugs ingested which prolong QRS & QT intervals and cause tachyarrhythmias are:
- Antipsychotic drugs (particularly thioridazine) *
- Antihistamines (particularly terfenadine and astemizole)
- Anticonvulsants (particularly carbamazepine and phenytoin) *
- Antimalarial drugs (chloroquine, quinine) *
- Beta blockers (only propranolol and sotalol) *
- Digoxin *
- Lithium *
*These drugs may also cause bradyarrhythmias
These drugs are often referred to as having 'quinidine-like' effects, 'membrane-stabilising' properties or 'nonspecific toxicity'.
For more mechanistic detail and clinical evaluation see Cardiotoxic Drugs
A number of drugs that lead to tissue hypoxia, acidosis or hypoglycaemia (CO, organochlorines, hypoglycaemic drugs, isoniazid, salicylates etc.) may cause ventricular arrhythmias without marked preceding ECG changes.
Features that help to differentiate between these drugs are:
TYPE OF ARRHYTHMIA
LEVEL OF CONSCIOUSNESS PRIOR TO ARRHYTHMIA
HEART RATE PRIOR TO ARRHYTHMIA
ECG CHANGES PRIOR TO ARRHYTHMIA
PUPIL SIZE & REACTION
RESPONSE TO ANTAGONISTS
It is important to try to make the correct diagnosis, as there are specific treatments.